Pain below sternum and through to back
Has anyone out there had this symptom? The pain is periodic. Sometimes it has the feeling of 'catching' inside me. They have done an upper abdominal ultrasound, pelvic ultrasound, bloodwork, CT scan of abdomen and a colonoscopy. Nothing on any of those tests - all normal. My stomach doctor did not want to do another upper endoscopy as I just had one 1 1/2 years ago. This sounds like an esophagus issue to me. I have LPR, but haven't had too many traditional GERD symptoms.....
let me know!
Hey Diane! Yes, in addition to the breathing issues, those are exactly the symptoms I get. In May, I started getting 30 minutes massages once a week, and that has helped my back SO MUCH. For the sternum pain, that has improved alot since I started the reglan. When I still get it, I try to just ignore it, or if it is really bad, I will use a heating pad on it. I carry a ThermaHeat patch in my purse that I use if I am not home and it is really bad.
Also, for the back, there is a product called Biofreeze that is awesome. It is similar to Icy Hot, without the smell! You can get it at chiropractic offices, or it is often on Ebay.
I am 13 weeks off the prednisone. Things are going pretty well compared to where I have been! I have noticed a great deal of gas in the last month or two- my sweet husband didn't know what he was getting into when I had the Nissen
Hope some of my ideas help.
Thanks for the info, Gamma!
Wow, Gamma, that's great information. Did you have those symptoms post Nissen or pre Nissen, too? I may start taking the Reglan again to see if it helps. I will start with heat, too, see if that helps.
So great that you've been off prednisone for so long!!!! It's a great escape! Bet you feel like a different person. I know I did! It depressed me horribly and in a way I could not alter. It was just awful looking back on it.
I've lived with the gas all my life Funny you mentioned your husband - I 'let the secret out' shortly after my husband and I were married. He kids me that if he had known he would never have proposed!!! Fortunately he has a great sense of humor (and a similar problem!).
Hi Diane S... and gamma...
I also have the sternum, shoot to the back pain. I'm so new at all this GERD stuff, forgive me if I sound ignorant. haha A little history... I have been having trouble for years but last Dec. got really bad.. started with 'classic' gallbladder' symptoms... test after test... always 'normal'... two dr's suspected wonky GB... so out it came in March... much better, able to eat, (I've gained back 10 lbs of the 25 I lost...ahem) it's been 6 mo yesterday... BUTTTTTTTTT.... last week I tried to go off Nexium that the gastro doc put me on after surgery.... BAD MISTAKE... I was feeling so good I thought...hmmmm I'm all healed... oops... I started hurting in my sternum/back area again... burping a lot and burping up bile... sorry so graphic... terrible sore throat... so I had 8 nexium left, started back, sent off my mailorder RX and have been dealing with the chest pain and such for days while I wait for the Nex to go back to work! I'm doing much better, the sternum pain is going away...
I have a question about the LPR and the NISSEN though... I"m not sure exactly what that is...haha but I am guessing... something about the flapper to the esophagus??? My father in law thinks I need the Nissen... sometimes.. and I say 'SOMETIMES' when I eat it feels like stuff doesn't go down... not so much when I'm faithfully on the Nexium though... this last week was horrible... I'm still burping a lot which had almost stopped since the gb surgery.... I had an endoscopy last January when I was so sick... all the gastro doc found was inflammation... wouldn't he have seen signs of 'flapper' trouble then??? he didn't say anything about that.... I go back for another 'follow up' in Dec... maybe I should go sooner since my deductible is paid...
I will be 45 next month... I had been ignoring the heartburn/indigestion/sternum pain for a long time thinking it was no way related to GERD... that was something you get in your late 60's or 70's!!! haha boy was I wrong... shows I don't know much!! eh??? my diet of spicy rich food and HOT drinks has caught up to me!
thanks for any help anyone might be! should I have another endoscopy??? my insurance is gonna flip! I've been expensive this year... Is that how they diagnose 'flapper' trouble??? or is there something else????
If you feel better taking the Nexium, keep taking it. Many of us are on high doses of it just to function. Having your GB out doesn't mean your reflux will improve. You're right - it's 'flapper' trouble, but they can't tell that with an endoscopy. They have to do a manometry and usually some pH testing to see when/if you're refluxing. Sometimes a barium swallow will also tell. The endoscopy will tell them - among other things - if you've done damage to your esophagus. Sounds like you have classic GERD symptoms. Again, if the Nexium helps, just keep taking them. If they help you, you're one of the lucky ones.
Diane, I did have the back pain before the Nissen, but not too much of the sternum pain. I think when I get that it is mainly from the delayed emptying, which is a side effect of the Nissen.
Actually, I don't really feel that much different being off the prednisone- the only side effects I had was weight gain/swelling and sometimes my hands would shake. It didn't effect my mood or anything. I am really glad to be off because of the weight gain though, and because I know about all the evil side effects.
I hope some of my suggestions help you out- definitely try out the Biofreeze for the back! I think the chiropractor price is $10 per tube, but you can get it cheaper on ebay. I found a massage therapist who will do 30 minute weekly massages for $25, so the price isn't too bad, and it has cut down on how often I have to use the Biofreeze.
Hope you have a good week!
Thank you... I will discuss all that with my gastro doc when I go back. I've had heartburn all day... I'm thinking I need two nex's a day... I was doing so good until I tried to go off of it...
Problem is you rebounded. Your stomach was trying to produce extra acid to make up for the acid being blocked. When you stop the blockers cold turkey the stomach is not pumping out more acid then it was before.
Originally Posted by CentralValGal